Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

What causes abdominal pain with shortness of breath ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2388 Questions
My ferritin levels have been consistently in the 660 range over the last year, however all of my iron levels have been within the normal limits over the past year. I have been having upper right abdominal pains along with shortness of breath over the last couple of weeks. I do have esophageal reflux and have had a chest x-ray, abdominal ultrasound and lung fuction studies that are all normal. Why am I having upper right abdominal pains with the shortness of breath and hoarseness along with elevated ferritin levels?
Posted Tue, 8 May 2012 in Digestion and Bowels
Answered by Dr. Robert Galamaga 53 minutes later

Thanks for your query.

Can I first ask why the ferritin levels have been followed by your physicians? Were you being evaluated for concern regarding your iron levels? As for ferritin itself, we regard it as a reflection of the relative amount of iron that is stored in the body at any given time. However, there are some things that can raise the ferritin level such as infection, inflammation or autoimmune processes in addition to chronic illnesses of iron overload such as hemochromatosis.

It sounds like you have had some workup done so far including the ultrasound and chest xray which are a general standard of care to look for abnormalities in the liver or in the lungs. I have a few questions for you which may help us come to a better understanding here.

First, can you tell me your height and weight? Can you describe the abdominal pain in some more detail? Is there anything that makes it better or worse? Have you ever had any issues with asthma as a child or an adult? Has your gall bladder ever been evaluated with what is called a HIDA scan? I ask about this scan because it can sometimes show dysfunction in a gallbladder which otherwise may have looked normal on ultrasound.

As for the hoarseness I am wondering if possibly your acid reflux may be contributing to that. Nexium is a good medication but sometimes may not be enough to take just once per day. I would consider taking the nexium twice daily for a couple of weeks to see if the symptoms of pai and hoarseness improve. There is a bacteria which can sometimes cause issues with the stomach and esophagus called H Pylori. Do you know if you have ever been tested for that?

I think that we can get to the bottom of this and generate some good recommendations with the additional information I have requested from you. I await your reply and update.


Dr. Robert Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor